Arkansas, 2008

Hail and Damaging Winds in Arkansas, May 22, 2008

May 22, 2008 · NWS LZK · 13 events in 9 counties and zones

A warm front advancing from Louisiana into Arkansas triggered thunderstorms in central and southern Arkansas on the afternoon and evening of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$90,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A warm front advancing from Louisiana into Arkansas triggered thunderstorms in central and southern Arkansas on the afternoon and evening of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 22, 11:19 AM CST, 41 minutes earlier.

Area forecast discussion, May 22, 11:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1219 PM CDT THU MAY 22 2008

.AVIATION...
WARM FRONT WILL CONTINUE TO DRIFT SLOWLY NORTHWARD TONIGHT.
STRATOCU WILL LAST IN MOST AREAS UNTIL AROUND SUNSET...BUT WILL
CONTINUE ACROSS THE NORTH. ISOLATED CONVECTION POSSIBLE TONIGHT
ACROSS THE EXTREME NORTH...BUT CHANCES TOO SMALL TO INCLUDE ANY
TEMPO GROUPS ATTM. MOSTLY VFR CONDITIONS EXPECTED...WITH POSSIBLE
TEMPO MVFR CIGS 09-13Z IN THE NORTH AHEAD OF THE WARM FRONT. TAFS
OUT SHORTLY.
&&

.PREV DISCUSSION... /ISSUED 1032 AM CDT THU MAY 22 2008/

UPDATE...
CURRENT FORECAST ON TRACK. WARM FRONT WAS CURRENTLY LOCATED ACROSS
SOUTHERN ARKANSAS. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE OVER THE FORECAST AREA THROUGH THE DAY. WILL UPDATE
TO REMOVE MORNING WORDING.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...57
Hazardous weather outlook, May 22, 4:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU MAY 22 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

The radar

The Little Rock radar (KLZK), 69 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.

Lightning, Conway

When
May 22, 12:00 PM CST
Where
Conway County, 1.56 mi WNW of Petit Jean State Park
Property damage
$90,000
Reported by
Newspaper
Coordinates
35.134, -92.927

Lightning struck the Arkansas Sky Observatory on Petit Jean Mountain. All the electronics in two telescopes were destroyed, as were some cameras, computers, and other electronic equipment.

Thunderstorm Wind, Pike

When
May 22, 5:15 PM CST
Where
Pike County, 4 mi W of Daisy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.230, -93.800

Trees were down four miles west of Daisy.

Hail, Pike

When
May 22, 5:23 PM CST
Where
Pike County, Murfreesboro
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.070, -93.680

Thunderstorm Wind, Bradley

When
May 22, 5:45 PM CST
Where
Bradley County, Banks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.570, -92.280

Trees were down across the area.

Thunderstorm Wind, Cleveland

When
May 22, 5:51 PM CST
Where
Cleveland County, 2 mi W of New Edinburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.750, -92.285

A tree was down on a roadway.

Hail, Montgomery

When
May 22, 5:57 PM CST
Where
Montgomery County, Pine Ridge
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.580, -93.880

Hail, Hot Spring

When
May 22, 6:00 PM CST
Where
Hot Spring County, 2 mi W of Bismarck
Measured
0.88 in hail
Reported by
Public
Coordinates
34.320, -93.205

Hail, Hot Spring

When
May 22, 6:00 PM CST
Where
Hot Spring County, Bismarck
Measured
0.88 in hail
Reported by
Public
Coordinates
34.320, -93.170

Thunderstorm Wind, Dallas

When
May 22, 6:08 PM CST
Where
Dallas County, Fordyce
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.820, -92.420

A tree was down in the area.

Thunderstorm Wind, Garland

When
May 22, 6:20 PM CST
Where
Garland County, 4 mi WSW of Hot Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.478, -93.115

Power lines were down.

Thunderstorm Wind, Garland

When
May 22, 6:20 PM CST
Where
Garland County, 5 mi WSW of Hot Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.472, -93.131

Power lines were down.

Thunderstorm Wind, Garland

When
May 22, 6:25 PM CST
Where
Garland County, 1 mi SE of Hot Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.490, -93.038

Trees were down in the area.

Lightning, Pulaski

When
May 22, 8:05 PM CST
Where
Pulaski County, 1.19 mi SSW of Pulaski
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.735, -92.330

A 17 year-old male was stuck and killed by lightning while standing under a large pine tree in the 1800 block of South Jackson Street (about 3 miles west-southwest of downtown Little Rock). Males 13 and 14 years old were injured. The lightning strike occurred just as the storm was moving into the area. Lightning detection equipment showed very few cloud-to-ground strikes with this particular storm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pulaski2008-05-2217MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108323, 99149, 99145, 99150, 99151, 99146, 99147, 99148, 99152, 99154, 99155, 99156, 92771.